Norco, a prescription narcotic medication, is a combination of acetaminophen and hydrocodone. It has the full opioid agonist classification. This medicine is a Schedule II drug. Drugs in this class are said to have a high potential for causing harm and resulting in abuse, according to the U.S. Drug Enforcement Agency (DEA).
It is possible to overdose on this drug. Knowing the signs and what to do for someone experiencing an overdose is vital to help them.
How to Identify a Norco Overdose
Taking too much Norco can result in an overdose, and this can be potentially fatal. Being able to identify when someone has overdosed is essential in getting them help immediately.
When someone is experiencing a Norco overdose, there are certain symptoms that they will likely exhibit, according to MedlinePlus, such as:
- Bluish lips and fingernails
- Clammy and cold skin
- Loss of consciousness
- Twitching muscles
- Pinpoint pupils
- Intestinal and stomach spasms
- Weak pulse
- Breathing difficulties
- Liver failure and yellowed skin (due to the acetaminophen)
- Low blood pressure
- Vomiting and nausea
As soon as these symptoms are noticed, get immediate medical attention for the person. It is best to call for paramedics instead of attempting to transport the person to the hospital since paramedics can start to stabilize the person on the way to the emergency room.
Dangers of Overdose
When an overdose happens, the body cannot handle the level of drugs in its system. Opioids are a type of depressant, so someone’s breathing is often the first thing to become depressed. With depressed breathing, the brain is not getting sufficient oxygen.
Eventually, the lack of oxygen starts to affect the body’s other organs. Unconsciousness and coma typically follow. If a person is without oxygen for about three to five minutes, brain damage begins, according to the Harm Reduction Coalition. From there, death usually soon follows.
Even if someone survives following a cessation in breathing, it is possible for any brain damage that occurred to be permanent. The breathing issues can begin within a few minutes of taking too much of the drug or several hours later. It ultimately determines how quickly the drug is absorbed by the body.
Taking other substances along with Norco can also increase the risk of overdose and death. This is especially true for alcohol. Alcohol can intensify the effects of hydrocodone and increase the risk of liver injury when combined with acetaminophen, according to Live Science. Mixing narcotics, such as Norco with alcohol, can sometimes be fatal.
The dangers of Norco overdose are associated with both the hydrocodone and acetaminophen that is in this medication. When these drugs are combined, the risk of acute liver injury is higher. In fact, the combination of these drugs has become a common cause of acute liver injury associated with acetaminophen, according to the National Institutes of Health.
If acute liver failure occurs, it can cause the following symptoms, according to the Mayo Clinic:
- Eye and skin yellowing (jaundice)
- Abdominal swelling
- Vomiting and nausea
- Confusion or disorientation
- Upper right abdominal pain
- Feeling unwell
Several serious health consequences are possible as a result of a hydrocodone overdose, according to Milton S. Hershey Medical Center. Those include:
- Difficulty breathing to no breathing
- Immobility-related muscle damage
What Can Lead to a Norco Overdose?
Multiple factors come into play regarding how much Norco it takes for an individual to overdose. For someone with little tolerance to Norco, a smaller dose is typically necessary to cause an overdose. Because of this, there is not a set dosage that will cause an overdose.
Other factors also play a role in someone overdosing, according to the World Health Organization. Among them are:
- Weight and muscle mass
- Drinking alcohol with Norco
- Individual tolerance to Norco
The consensus is that about 90 mg (milligrams) of hydrocodone per day could result in an overdose. Since the drug also contains acetaminophen, those taking this much Norco could experience a secondary acetaminophen overdose.
“Consuming more than 4,000 mg of acetaminophen within 24 hours can result in an overdose of this drug, according to the Mayo Clinic. Overdosing on this component of Norco could lead to liver failure, sweating, flu-like symptoms, upper right abdominal pain, and unusual bleeding. ”
How to Help Someone in Immediate Need
A Norco overdose is a medical emergency. As soon as you suspect an overdose, call 911 immediately.
When you call 911, it is important to provide the dispatcher with as much information about the person experiencing the overdose as possible. Common information that helps includes:
- The person’s weight, condition, and age
- The approximate time they took Norco
- If the person overdosing was prescribed the Norco they took
- The dosage of the pills they took (both the hydrocodone and acetaminophen)
- How much Norco they took
While waiting for the paramedics to arrive, the following could be beneficial to someone who is overdosing:
- Administer Naloxone if you have immediate access to it.
- Turn the person on their side to prevent them from aspirating on vomit.
- Do not leave them alone.
- Keep them warm.
- If they are not breathing, provide resuscitating breaths.
To give resuscitating breaths, start with two quick breaths and then an additional breath every five seconds.
When it comes to administering naloxone, first see which type is available. There is an injectable type and an intranasal type. If the injectable type is available, pull 1 CC (cubic centimeter) into the syringe. Push the needle into the person’s thigh, shoulder, or buttock. It should go into a major muscle.
With the intranasal type, remove the caps, screw the syringe and cartridge together, and spray half of the dose into each of the person’s nostrils. Tilt their head back before administering the drug.
If someone can administer naloxone to the person who has overdosed, make sure to tell the paramedics so they know how much the person has already received. Let them know about any rescue breathing that was done, so they are aware of all life-saving efforts.
The person’s prognosis depends a lot on how quickly they receive medical help. Other factors that play a role include how much Norco they consumed